Posted : 3/27/2007 6:49:07 AM
I agree that that particular anti-biotic sounds bad for him. The heavy panting and constant drinking......I am wondering if he is panting b/c he is hot, or if it has increased his heart rate. Constant peeing after 4 days.....
Sometimes a "good" anti-biotic can just be "wrong" for a particular dog / person. He had enough reactions to it that I understand your concern about this particular antibiotic.
HOWEVER, it is not a good idea to just quit taking an anti-biotic. There will be enough bacteria left in the body and this bacteria will multiiply and the new bacteria will likely be resistent to the strength of the antibiotic you just gave. So, he can get sick again, only this time the bacteria will be more drug - resistance. That is a bad thing.
He can end up more sick than he was and it be more difficult to treat.
SO, you need to go back to the vet. I am hoping you have a vet you like and trust. If not, then you may need to get a second opinion. Either way, he's got to be seen today and put back on some type of antibiotic. The length of time to stay on an anti-bitoic varies by drug, but is usually 7 days, and can easily be 10 days. I'm sorry, but you just can't stop anti-biotic meds before the prescription is finished w/o risk of a drug resistent strain.
I also am sorry he is having seizures - that really is something else to consider and plays an important role. Please either see your current vet, or find another one today that will work with you on getting him on an antibiotic that does not cause bad side effects. I don't want him to re-bound and be sicker b/c you stopped the meds too soon..
Edited: there are some good epiletic sites and a k9 epi yahoo group that would be good support, if you are not already aware of them.
Also want to say that I don't blame you for taking him off of this drug - I'm not saying you should have kept him on this particular anti-biotic. It does sound like it could be causing negative side effects. I'm not saying put him back on this one --- just saying that a vet does need to recheck him and switch him to something that isn't causing these symptoms.
Edited again: Also, you want to give a good pro-biotic. I use Culturelle, found at Target pharmacy or online, because it is proven to work. But, it is only one strain, and it was suggested recently that I also do a second probiotic with a multi strain variety. These need to be found in the health food store and will be found in a refridgerator. My guys weigh 30-50 pounds, and I use about 4 -5 BILLION per dose. Give these whenever you can, 2 hours after the anti-biotic is given. When you are thru with the meds, continue giving the probiotics at or after mealtimes for about a month. You want to get the good bacteria back into the gut system otherwise the bad bacteria can take over since the anti-biotic medication will wipe out the good gut flora along with the bad.